Tennessee, 2015Damaging Winds in Tennessee, July 7, 2015
July 7, 2015 · NWS MRX · 5 events in 4 counties and zones
An area of severe convection survived late into the evening across the Mid South as storms formed in the unstable air south of a slow moving cool front. The Cumberland Plateau was the main region impacted by the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of severe convection survived late into the evening across the Mid South as storms formed in the unstable air south of a slow moving cool front. The Cumberland Plateau was the main region impacted by the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 8:28 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 7, 8:28 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
928 PM EDT TUE JUL 7 2015
.DISCUSSION...
A GRADUAL DECAYING LINE OF STORMS CONTINUES TO TRACK INTO THE
NORTHERN PLATEAU AND THE CUMBERLAND MTNS OF EASTERN KENTUCKY AND
SOUTHWEST VIRGINIA ALONG THE EDGE OF AN UPPER-LEVEL RIDGE OF HIGH
PRESSURE THAT IS BUILDING INTO THE AREA. THOUGH WEAKER...THIS
ACTIVITY WILL STILL BE CAPABLE OF PRODUCING SOME GUSTY WINDS AND
LIGHTNING...ALONG WITH SOME HEAVY DOWNPOURS. FOR LATER TONIGHT..
.MODELS CONTINUE TO SHOW SCATTERED SHOWERS AND STORMS TRACKING
THROUGH THIS SAME GENERAL AREA...PARTICULARLY AFTER MIDNIGHT. AS
SUCH...HAVE ADJUSTED POP GRIDS ACCORDINGLY. FOR NOW...HAVE KEPT
AREAS SOUTH AND EAST OF I-40 AND I-75 BELOW MENTIONABLE POP
LEVELS...AS THINK THE GENERAL STORM MOTION WILL MOSTLY KEEP THIS
ACTIVITY NORTH AND WEST OF THERE. THE ENHANCED CLOUD COVER
HOWEVER...SHOULD HELP TO KEEP TEMPERATURES UP BY A COUPLE DEGREES.
IN ADDITION...DUE TO THE BOUNDARY LAYER MOISTURE...AREAS THAT HAVE
A FEW BREAKS IN THE CLOUDS COULD SEE SOME PATCHY FOG LATE TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 92 72 92 / 10 30 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 88 70 89 / 20 30 20 10
OAK RIDGE, TN 71 88 70 89 / 40 30 20 10
TRI CITIES AIRPORT, TN 68 84 65 87 / 30 40 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AMP
Hazardous weather outlook, Jul 7, 8:43 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EDT TUE JUL 7 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090145-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
943 PM EDT TUE JUL 7 2015 /843 PM CDT TUE JUL 7 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY FOR
AREAS ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR. GUSTY WINDS
OF 40 TO 50 MPH...LIGHTNING...AND HEAVY DOWNPOURS WILL BE THE
BIGGEST THREATS WITH THE STRONGEST ACTIVITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 7, 7:53 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT TUE JUL 7 2015
VAZ001-002-005-080130-
SCOTT-LEE-WISE-
853 PM EDT TUE JUL 7 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CITY OF NORTON...
NORTHEASTERN LEE...CENTRAL SCOTT AND SOUTHWESTERN WISE COUNTIES...
AT 853 PM EDT...A STRONG THUNDERSTORM WAS NEAR BIG STONE GAP...OR 16
MILES NORTHEAST OF JONESVILLE...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...BIG STONE GAP...PENNINGTON GAP...APPALACHIA...ST. CHARLES...
DUFFIELD...CLINCHPORT...DRYDEN...FORT BLACKMORE...JASPER AND
PATTONSVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3692 8248 3666 8247 3670 8321 3674 8320
3675 8313 3678 8313 3680 8310 3683 8310
3684 8308 3685 8307 3686 8303 3686 8299
3687 8291 3690 8288
TIME...MOT...LOC 0053Z 265DEG 31KT 3678 8285
MJBSpecial weather statement, Jul 7, 8:21 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT TUE JUL 7 2015
TNZ012-080200-
SCOTT-
921 PM EDT TUE JUL 7 2015
...A STRONG THUNDERSTORM WILL AFFECT SCOTT COUNTY...
AT 921 PM EDT...A STRONG THUNDERSTORM WAS NEAR ONEIDA...MOVING EAST
AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...KETCHEN AND BIG SOUTH
FORK NATIONAL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3659 8426 3657 8426 3656 8425 3652 8426
3650 8428 3651 8433 3647 8434 3646 8435
3642 8435 3639 8431 3639 8433 3634 8433
3637 8469 3641 8466 3644 8469 3650 8471
3660 8478
TIME...MOT...LOC 0121Z 273DEG 33KT 3648 8464
MJBSpecial weather statement, Jul 7, 8:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT TUE JUL 7 2015
TNZ012-035-080300-
SCOTT-MORGAN-
954 PM EDT TUE JUL 7 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND MORGAN
COUNTIES...
AT 953 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 14 MILES WEST OF ONEIDA TO 27 MILES WEST OF
WARTBURG...AND MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...WARTBURG...OLIVER SPRINGS...HUNTSVILLE...HELENWOOD...
HARRIMAN...WINFIELD...SUNBRIGHT...OAKDALE...ELGIN...PINE ORCHARD...
BIG SOUTH FORK NATIONAL...HIGH POINT...SMOKEY JUNCTION...PETROS...
SLICK ROCK...RUGBY...DEERLODGE...KETCHEN AND NORMA.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3659 8426 3651 8426 3651 8433 3646 8435
3639 8431 3638 8431 3639 8433 3628 8433
3615 8445 3604 8436 3599 8444 3591 8468
3609 8480 3616 8491 3620 8491 3629 8487
3630 8480 3637 8472 3640 8466 3660 8478
TIME...MOT...LOC 0153Z 234DEG 33KT 3653 8478 3617 8508
MJBThunderstorm Wind, Scott
- When
- July 7, 9:40 PM EST
- Where
- Scott County, 1.49 mi SSE of Fogal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.450, -84.510
A few trees were downed along the Morgan and Scott county line.
Thunderstorm Wind, Campbell
- When
- July 7, 9:50 PM EST
- Where
- Campbell County, 1.77 mi NW of Davis Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.400, -84.090
Several trees were downed in the Rock Creek area or about three miles northeast of La Follette.
Thunderstorm Wind, Union
- When
- July 7, 10:30 PM EST
- Where
- Union County, 0.89 mi SW of Sharps Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.340, -83.810
One tree was downed in Sharps Chapel.
Thunderstorm Wind, Union
- When
- July 7, 10:30 PM EST
- Where
- Union County, 1.31 mi ESE of Irwin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.320, -83.810
Several large trees were downed along the Campbell and Union county line.
Thunderstorm Wind, Morgan
- When
- July 7, 10:30 PM EST
- Where
- Morgan County, 1.49 mi SSE of Mahan Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.150, -84.470
Several trees were downed across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, July 7 to 9, 20151 death · 16 events
- Heat in Nevada, July 7, 20151 death · 1 event
- Flash Flooding and Hail in Nevada, July 7 to 9, 2015$2.2 million · 61 kt wind · 9 events
- Tornado and Flash Flooding in New Mexico, July 7, 20151 injured · $1.1 million · EF0 · 5 events
- Flash Flood and Heavy Rain in Kentucky, July 7, 2015$1.2 million · 3 events
- Tornado and Flash Flooding in Oklahoma, July 7, 2015$65,000 · EF1 · 7 events
- Tornado and Flash Flood in Wyoming, July 7, 2015$250,000 · EF0 · 2 events
- Damaging Winds in Kentucky, July 7, 2015$110,000 · 83 kt wind · 9 events
- Damaging Winds in New York, July 7, 2015$105,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in West Virginia, July 7 to 8, 2015$64,000 · 50 kt wind · 12 events
- Flood and Damaging Winds in Massachusetts, July 7, 2015$55,000 · 65 kt wind · 3 events
- Damaging Winds in Mississippi, July 7, 2015$40,000 · 57 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581818, 581819, 581821, 581822, 581823.